Paracetamol, aspirin, diuretics… These drugs should be used with caution in case of extreme heat

This Tuesday, July 19, under the white neon lights of Anne-Lise’s pharmacy, in the 19th arrondissement of Paris, a small air conditioner painfully blows a little cold air into the legs of customers. Perhaps without really realizing it, they approached the small white device, as if to beg for a bit of fresh air, while outside, in the middle of a heat wave, the sun beat down on the asphalt and the mercury in the thermometers hangs on the 37°C.

In the small paper bags that customers take with them, often common medicines, such as aspirin, paracetamol, enough to refill a first aid kit before taking the road for vacation. “People come to fill up before leavingsmiles Anne-Lise. They buy bandages, Doliprane®aspirin, Biafine®sun creams…” Current specialties, a priori banal and without danger, which would however deserve a little attention at the time of the hot weather. Because the latter can alter them and make them ineffective, even downright dangerous.

Under conditions of high heat, liquid drugs, suppositories and creams may thus have their external appearance changed, possibly indicating a change in the properties of the drug, while the suspension or emulsion may separate. Exposed to high heat and repeatedly, capsules, powders and tablets can, if necessary, also degrade.

“Tablets and oral solutions are theoretically able to withstand short exposure to high heat, thus indicates a hospital pharmacist, whom franceinfo met. But they’re not supposed to be exposed to the heat of a car parked in the sun on an afternoon at all.”

“Before obtaining their marketing authorization, pharmaceutical companies had to carry out stability studies of the drug for temperatures of 30°C to 40°C degrees. But rarely beyond.”

A hospital pharmacist

at franceinfo

With, in addition, a real uncertainty about their effectiveness in these extreme conditions. It is possibly acceptable for the aspirin of the small headaches, less when the survival of the patient depends on his treatment…

This is without taking into account that certain medications aggravate the heat effect and are even not recommended in the event of a strong heat wave because “likely to aggravate an exhaustion-dehydration syndrome or heat stroke”, as indicated by Health Insurance in a file devoted to the subject on its website. Many individual risk factors such as extreme age (infant, elderly), chronic pathologies, etc. can alter the adaptation of our organism. “To adapt to the heat, we sweat, but in doing so, we become dehydrated”, explains the pharmacist. By causing a strong elimination of water in the kidneys or significant sweating, certain drugs such as diuretics can cause dehydration.

This is also the case for non-steroidal anti-inflammatories, ACE inhibitors, or drugs used in psychiatry, such as neuroleptics, which can disrupt the body’s adaptation to these high temperatures and lead to a rise in temperature. Or so-called “narrow therapeutic margin” drugs, ie those whose dose is particularly precise so that they are effective and do not cause adverse effects. “With the heat, continues the practitioner, significant dehydration will lead to an increase in the concentration of these drugs and cause adverse effects in the patient. Like lithium salts which become toxic in the event of dehydration, or certain antibiotics or antivirals which, in the absence of sufficient hydration, can cause kidney dysfunction and accelerate the process of dehydration.

Among the ailments of summer, sunburn, sunstroke. And among its tragedies, heatstroke, which can be fatal. It occurs when the body can no longer control its temperature. The latter increases, causing high fevers and loss of consciousness. The victim vomits, is nauseous, suffers from headaches, delirium, even convulses. This is a serious emergency, which must be treated quickly: call the emergency services. Forget aspirin and paracetamol, recommends the National Medicines Safety Agency (ANSM): paracetamol is ineffective in cases of heat stroke, and aspirin can disrupt the body’s thermoregulation.

Moreover, who says heat, often says… sun. And this one is also a bad comrade for certain drugs that contain a photosensitizing specialty.

“The risk of photosensitization is real for certain drugs, which then cause, when the subject is exposed to the sun, allergies or spots on the skin, which can be irreversible.”

A hospital pharmacist

at franceinfo

This risk is indicated on the medicine leaflet by a small pictogram in a red triangle containing a sun and a small cloud. “Under the effect of the sun, continues the pharmacist, these medications can cause, in the minutes or hours following exposure, burns, sunburn, with or without bubbles, sometimes localized at the level of the area of ​​application of the medication if it is a cream or ointment, or on parts exposed to the sun if the drug was taken systemically, as is the case for example for an antibiotic.

Among them (this – long – list is not exhaustive), taken orally: nonsteroidal anti-inflammatories, antiepileptics, diuretics (sulfonamide, triamterene), oral antidiabetics, in particular hypoglycaemic sulfonamides such as glimepiride or glibenclamide. Or isotretinoin, used to treat acne, antibiotics such as Ciflox®, Tavanic®the Oflocet®, as well as drugs used in neuropsychiatry (Tofranil®Tegretol®…). Among the photosensitizing drugs applied locally (in cream therefore, often), one will find for example ketoprofen (for example Ketum®), or even anti-allergic or anti-acne ointments.

Finally, reminds the ANSM, in all cases, you should never stop your treatment without first consulting a doctor or pharmacist, at the risk of exposing yourself to complications, linked either to the sudden discontinuation of the drug, or related to the disease itself, since it is no longer treated.

Leave a Comment